Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 42, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 22, 2010, 10:48 PM CDT for Freeborn County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2010, 10:48 PM CDT (03:48 UTC)
- Expired
- Jun 22, 2010, 11:21 PM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 11:03 PM CDT | HAIL 0.75 | Conger, MN | SMALL BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2158 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
318
WUUS53 KMPX 230348
SVRMPX
MNC047-230445-
/O.NEW.KMPX.SV.W.0042.100623T0348Z-100623T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 PM CDT TUE JUN 22 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 1145 PM CDT
* AT 1048 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS
LOCATED 3 MILES NORTH OF TWIN LAKES...OR ABOUT 5 MILES SOUTHWEST OF
ALBERT LEA...AND MOVING NORTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ALBERT LEA...
HAYWARD...
MANCHESTER...
GLENVILLE...
CLARKS GROVE...
MYRTLE...
LONDON...
HOLLANDALE...
INTERSTATES 35 AND 90...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE ROOFS...WINDOWS...SIDING AND VEHICLES. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4350 9346 4366 9363 4384 9319 4385 9313
4385 9305 4384 9304 4350 9305 4349 9306
TIME...MOT...LOC 0348Z 240DEG 32KT 4361 9339
WIND...HAIL <50MPH 1.75IN
$$
MTF2 follow-up statements
378
WWUS53 KMPX 230411
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1111 PM CDT TUE JUN 22 2010
MNC047-230445-
/O.CON.KMPX.SV.W.0042.000000T0000Z-100623T0445Z/
FREEBORN MN-
1111 PM CDT TUE JUN 22 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FREEBORN
COUNTY UNTIL 1145 PM CDT...
AT 1110 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR HAYWARD...MOVING NORTHEAST AT 35 MPH. THUNDERSTORMS
NEAR SEVERE LIMITS WERE DEVELOPING FURTHER WEST NEAR KIESTER AND
MANSFIELD. THESE WERE ALSO MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
HOLLANDALE...LONDON...AND INTERSTATES 35 AND 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.
&&
LAT...LON 4350 9346 4366 9363 4384 9319 4385 9313
4385 9305 4384 9304 4350 9305 4349 9306
TIME...MOT...LOC 0410Z 247DEG 31KT 4372 9325
WIND...HAIL <50MPH 1.00IN
$$574
WWUS53 KMPX 230421
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 PM CDT TUE JUN 22 2010
MNC047-230430-
/O.CAN.KMPX.SV.W.0042.000000T0000Z-100623T0445Z/
FREEBORN MN-
1121 PM CDT TUE JUN 22 2010
...THE SEVERE THUNDERSTORM WARNING FOR FREEBORN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 AM CDT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.
LAT...LON 4350 9346 4366 9363 4384 9319 4385 9313
4385 9305 4384 9304 4350 9305 4349 9306
TIME...MOT...LOC 0420Z 247DEG 31KT 4375 9314
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:40 PM CDT, 8 minutes earlier.
Area forecast discussion, Jun 22, 10:40 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 PM CDT TUE JUN 22 2010
.AVIATION... /06Z TAF ISSUANCE/
CONFIDENCE HIGH THAT A CONVECTIVE COMPLEX WITH DAMAGING WINDS
WILL PASS ACROSS SOUTHERN MN BETWEEN 07Z AND 11Z. THIS WOULD
PRIMARILY AFFECT KRWF. HOW FAR NORTH THE BOW WILL EXTEND IS STILL
IN QUESTION...BUT KMSP AND KRNH WILL LIKELY BE ON THE NORTH END.
HAVE INSERTED A STRONG WESTERLY WIND GROUP IN THE KRWF TAF FOR THE
ANTICIPATED BOW. PROBABILITY FOR STORMS LOWER FOR KSTC AND KAXN.
KEAU WILL ALSO BE ON THE RECEIVING END OF THE POTENTIAL BOW TOWARD
DAYBREAK...BUT STRONG CONVECTION WITH HAIL POTENTIAL MAY PUSH IN
BEFORE FROM SE MN WHICH REPRESENTS STRONG MOISTURE TRANSPORT. IN
THE WAKE OF THE CONVECTIVE COMPLEX...WINDS WILL TURN NW WEDNESDAY
MORNING WITH SPEEDS INCREASING TO 12-15 KNOTS WITH GUSTS IN THE 20
TO 25 KNOT RANGE. CLEARING SKIES BY WEDNESDAY EVENING ALONG WITH
DIMINISHING WIND.
KMSP...CONVECTION ACROSS SD AND NE EXPECTED TO CONSOLIDATE INTO A
FORWARD PROPAGATING COMPLEX IN THE NEXT FEW HOURS AND ADVANCE
ACROSS SOUTHERN MN DURING THE OVERNIGHT HOURS. DAMAGING STRAIGHT
LINE WINDS EXPECTED...BUT HOW FAR NORTH THEY MAKE IT STILL IN
QUESTION. FOR NOW...HAVE INSERTED WEST WINDS AT 25 KNOTS GUSTING
TO 40 KNOTS INTO THE KMSP TAF BETWEEN 09Z AND 11Z. SCATTERED
SHOWERS EXPECTED WEDNESDAY MORNING IN THE WAKE OF THE CONVECTIVE
COMPLEX AS AN UPPER TROUGH PASSES THROUGH. NW WINDS INCREASING AS
WELL IN THE MORNING WITH 15 KNOTS GUSTING TO 25 KNOTS. DIMINISHING
WIND AND CLOUDS WEDNESDAY EVENING.
&&
.DISCUSSION... /ISSUED 114 PM CDT TUE JUN 22 2010/
THERE IS AN INCREASE POTENTIAL OF SVR WX LATER TODAY...AND INTO
THE OVERNIGHT HRS AS INSTABILITY BECOMES STRONG AND A DISTURBANCE
MOVING ACROSS THE NORTHERN PLAINS/UPPER MIDWEST INTERACTS WITH
THIS INSTABILITY TO CAUSE TSRA TO DEVELOP. AT THE PRESENT
TIME...NUMEROUS SFC BOUNDARIES HAVE FORMED DUE TO EARLY MORNING
CONVECTION ACROSS THE DAKOTAS. THIS BOUNDARY...WHICH IS ILL
DEFINED WITH MAINLY A CUMULUS FIELD BUILDING ACROSS
CENTRAL/SOUTHERN MN/EASTERN SD AS INSTABILITY INCREASES THIS AFTN.
SIGNIFICANT CAP...WHICH IS IN PLACE EARLY THIS AFTN...HAS INHIBIT
ANY RE-GENERATION OF SHRA/TSRA AS OF 1 PM. HOWEVER...LATEST SHORT
TERM MODELS DOES SHOW THE CAP ERODING ACROSS EASTERN SD/WEST
CENTRAL MN WHERE THE CURRENT 85H MAXIMUM CONVERGENCE IS NOTED.
MAIN FORECAST DILEMMA REMAINS WHERE THE MAIN CONVECTIVE COMPLEX
WILL DEVELOP THIS AFTN...AND WHERE THE LLJ/0-1KM SHEAR IS
MAXIMIZED OVERNIGHT. THIS WILL PLAY AN IMPORTANT ROLE IN THE
OVERALL SVR WX WHICH IS LIKELY TO EVOLVE OVERNIGHT ACROSS THE
PLAINS/MIDWEST. AS WITH THE CURRENT MODELS /GFS & NAM/ THE
DEPICTION OF THE SFC LOW LATER TONIGHT AND 85H JET...WILL BE THE
MAIN DILEMMA AS TO WHERE THE COMPLEX WILL DEVELOP. EVEN IF YOU
SPLIT THE DIFFERENCE BETWEEN THE TWO MODELS...FAR SOUTHERN MN
REMAINS THE MOST PROBABLE PLACE TO RECEIVE SVR WX OVERNIGHT.
CURRENT 14Z HRRR REMAINS ACTIVE IN TERMS OF RE-GENERATION OF
HIGHER REFLECTIVITY MODELING ACROSS WEST CENTRAL MN BY 21Z...WITH
THE MOVEMENT GENERALLY TO THE SOUTHEAST ACROSS EAST CENTRAL MN BY
05Z. IN ADDITION...HRRR RE-DEVELOPS A COMPLEX ACROSS WESTERN SD
WHICH MAY BE THE MAIN PLAYER OVERNIGHT AS THE AFTN TSRA SET OFF A
BOUNDARY THAT WILL LAY ACROSS FAR SOUTHERN MN OVERNIGHT. THIS
SHOULD SET THE STAGE FOR VERY HEAVY RAINFALL/STRONG WNDS AND HAIL
ALONG THE IA/MN BORDER DURING THE LATE EVENING/OVERNIGHT PERIOD.
THIS IS ALSO WHERE THE HIGHEST POPS WILL REMAIN IN THE CURRENT
FORECAST GRIDS.
AFT WEDNESDAY AFTN...THE MAIN UPPER WAVE SHOULD PAST TO THE EAST...
ALLOWING FOR STRONG SUBSIDENCE TO DEVELOP IN THE WAKE OF IT.
THEREFORE...WEDNESDAY NIGHT THRU THURSDAY LOOK TO BE THE BEST DAYS
IN TERMS OF DRY AND RELATIVELY SEASONABLE TEMPERATURES.
LATE IN THE WEEK...AND INTO THE WEEKEND...MODELS CONTINUE TO
DISPLAY A VERY UNSETTLED PATTERN WITH NUMEROUS SHRT WAVES MOVES
ACROSS THE UPPER MIDWEST. TIMING WILL REMAIN THE
PROBLEM...ESPECIALLY WITH CONVECTIVE COMPLEXES INTERFERING WITH
SFC BOUNDARIES AND ASSOCIATED INSTABILITY PARAMETERS.
THEREFORE...WILL CONTINUE HIGH CHC POPS FOR FRIDAY NIGHT...THRU
SUNDAY...BEFORE A SUBSTANTIAL UPPER RIDGE BECOMES MORE PRONOUNCED
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST BY NEXT WEEK. ..JLT..
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 10 AM CDT WEDNESDAY FOR BLUE EARTH-
FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.
WI...NONE.
&&
RAH/JLTHazardous weather outlook, Jun 22, 7:19 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 719 PM CDT TUE JUN 22 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 719 PM CDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT AS A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. THE STORMS MAY PRODUCE A SEVERE WIND EVENT DURING THE LATE EVENING THROUGH THE OVERNIGHT HOURS ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN AS THEY MOVE THROUGH. TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH STORMS ACROSS SOUTHERN MINNESOTA. A FLASH FLOOD WATCH IS IN EFFECT ACROSS FAR SOUTH CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS REMAIN POSSIBLE ACROSS THE OUTLOOK AREA ON WEDNESDAY WITH ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:07 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 53 min |
| Jun 22, 11:36 PM CDT | Special Weather Statement | MPX | Faribault | 39 min |
| Jun 22, 11:54 PM CDT | Areal Flood Advisory | MPX | Faribault, Freeborn, Martin | 5 hr |
| Jun 23, 12:46 AM CDT | Special Weather Statement | MPX | Faribault, Martin | 89 min |
| Jun 23, 1:26 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Nicollet, Redwood, Watonwan | 64 min |
| Jun 23, 2:02 AM CDT | Special Weather Statement | MPX | Kanabec | 43 min |
| Jun 23, 2:10 AM CDT | Special Weather Statement | MPX | Le Sueur, Nicollet, Renville, Rice, Scott, Sibley | 65 min |
| Jun 23, 2:23 AM CDT | Areal Flood Advisory | MPX | Benton, Chippewa, Kanabec, Kandiyohi, Meeker, Mille Lacs and 5 more | 4 hr |
| Jun 23, 2:26 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Kanabec, Mille Lacs, Morrison | 49 min |
| Jun 23, 2:33 AM CDT | Special Weather Statement | MPX | Carver, Dakota, Le Sueur, McLeod, Nicollet, Renville and 3 more | 57 min |
| Jun 23, 2:58 AM CDT | Special Weather Statement | MPX | Anoka, Chisago, Hennepin, Isanti, Meeker, Ramsey and 3 more | 77 min |
| Jun 23, 3:29 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Chippewa, Faribault, Freeborn, Kandiyohi and 14 more | 61 min |
| Jun 23, 4:10 AM CDT | Special Weather Statement | MPX | Anoka | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.